Alert archive / Maine / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at May 23, 2024, 3:20 PM EDT for Hancock County, Washington County, Maine. It took effect at May 24, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 3:20 PM EDT (19:20 UTC)
- In effect from
- May 24, 2024, 8:00 AM EDT
- Expired
- May 24, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WHUS41 KCAR 231920 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 320 PM EDT Thu May 23 2024 MEZ029-030-240330- /O.NEW.KCAR.BH.S.0001.240524T1200Z-240525T0000Z/ Coastal Hancock-Coastal Washington- 320 PM EDT Thu May 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT....The warm air temerpatures in the low 70s to upper 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boast of paddle craft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
4 follow-up statements
619 WHUS41 KCAR 240139 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 939 PM EDT Thu May 23 2024 MEZ029-030-241030- /O.CON.KCAR.BH.S.0001.240524T1200Z-240525T0000Z/ Coastal Hancock-Coastal Washington- 939 PM EDT Thu May 23 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...The warm air temerpatures in the upper 60s to low 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Friday morning through Friday evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boast of paddle craft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ Sinko
642 WHUS41 KCAR 240705 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 305 AM EDT Fri May 24 2024 MEZ029-030-241515- /O.CON.KCAR.BH.S.0001.240524T1200Z-240525T0000Z/ Coastal Hancock-Coastal Washington- 305 AM EDT Fri May 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT....The warm air temerpatures in the upper 60s to low 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
302 WHUS41 KCAR 241844 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 244 PM EDT Fri May 24 2024 MEZ029-030-250000- /O.CON.KCAR.BH.S.0001.000000T0000Z-240525T0000Z/ Coastal Hancock-Coastal Washington- 244 PM EDT Fri May 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temerpatures in the upper 60s to low 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
540 WHUS41 KCAR 250007 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 807 PM EDT Fri May 24 2024 MEZ029-030-250115- /O.EXP.KCAR.BH.S.0001.000000T0000Z-240525T0000Z/ Coastal Hancock-Coastal Washington- 807 PM EDT Fri May 24 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 23, 1:04 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 23, 1:04 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Caribou ME 104 PM EDT Thu May 23 2024 .SYNOPSIS... An occluded front will cross the area this morning. Low pressure will track through Quebec tonight and pull a cold front across the region on Friday. High pressure will build over the area Saturday followed by a weak disturbance on Sunday. Low pressure will approach from the Great Lakes early next week. && .NEAR TERM /THROUGH TONIGHT/... 100PM Update...A Severe Thunderstorm Watch has been issued for the entire area until this evening. The area of clearing clouds have increased instability across the region, thus increasing chances of thunderstorm development. Adjusted the enhanced wording to include damaging winds and large hail with some of these storms. Prev discussion blo... Showers and thunderstorms have lifted along the international border ahead of shortwave early this morning. Expect isolated storms move into western zones shortly after sunrise this morning and head east from there. Occluded front looks to be located through central NY and heading east this morning. Current movement puts it thru central CWA around 18z this afternoon. Low-mid clouds developing in warm advection this morning over portions of the area and expect this to continue with morning starting out partly sunny before clouding up. Given this scenario best chance for scattered storms looks to develop along and south of front after 16z from about a Mars Hill to Dover- Foxcroft line with best surface heating occurring. Showers and isolated storms expected to the north of the boundary as well as in marine layer right along the coast. MUCAPE ranges from 1000-2000 JKG-1 along the boundary with shear on the order of 30-40kts. Have continued with idea of gusty winds and small hail with any storm that develops, though cannot rule out an isolated severe cell. Temps tda will be a degree or two cooler than yda with coastal Washington and the outer islands seeing temps remaining around 60 given similar flow off of the ocean. By 00z tonight front pushes offshore with skies clearing rapidly in it/s wake. Clearing will be short-lived as secondary front moves in rapidly and mid-high clouds begin to encroach across the northwest toward sunrise. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Warm air will be over the area Friday morning. Low pressure over Quebec will pull a strong cold front toward the area from the northwest Friday morning which will reach the northwest by late morning and continue across the area reaching Downeast by late afternoon. Some showers and isolated thunderstorms will be scattered across the north Friday as the front moves through. Temperatures aloft may be cold enough for any isolated thunderstorms to produce small hail over the far north. Southern areas are expected to remain dry through the frontal passage. Moderately cooler and drier air will follow the frontal passage Friday afternoon into Friday night with lows Friday night from the mid 40s north to the low 50s Downeast. A corridor or dry air will build across the area on Saturday bringing sunshine, a few cumulus clouds over the north, and highs from the upper 60s over the far north to the mid 70s over interior Downeast. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... A weak upper level shortwave will approach Saturday night and and cross the area around midnight. A few spotty showers may be around with this shortwave. Otherwise, for most places, it will likely bring only some patchy clouds. Following this disturbance, Sunday will be partly to mostly cloudy with highs in the low to mid 70s across the region. Looking ahead to the beginning of next week, our focus will be on a large storm system developing over the Great Lakes region supported by a trough tracking from the northern Plains into the western Great Lakes. There is some discrepancy between the models as to how quickly moisture ahead of this system moves in. The GFS has clouds and some showers moving in late Sunday night while the ECMWF keep a ridge and high pressure over the area Sunday night. The low then approaches with a chance for rain on Monday, mainly late. The GFS is most aggressive with the approach from the rain along a frontal boundary across our area. The ECMWF, however, is slower with the approach of the rain as ridging holds on across the area. By late Monday night, both the GFS and ECMWF carry rain into the area with the GFS advertising a more stratiform rain and the ECMWF a more showery rain with an occlusion moving through. Given the size of the storm and the depth of the upper level wave carrying the system, rain will be likely at some point early next week even though there are currently differences in the details of the storm structure and timing. Chances for showers will likely persist Tuesday into Wednesday as the surface low lifts across the area and the upper low spins over our region. Some showers may continue into Thursday as a trailing shortwave trough moves through before high pressure builds in with clearing next Friday. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... NEAR TERM: VFR across most terminals today. Showers and thunderstorms expected over all terminals at some point today, possibly after 16z. FVE may drop to MVFR this morning with remaining terminals at VFR. Cannot rule out IFR vsbys/cigs very late in the period over Downeast terminals but little confidence did not warrant a mention in TAFs at this point. SHORT TERM: Friday...VFR, possibly dropping to MVFR at times over the north. SW winds becoming NW and gusty. Friday night...VFR. Gusty W winds. Saturday...VFR. Light W wind. Saturday night...VFR, possibly lowering to MVFR at times in southern sites. Light S wind. Sunday...VFR. Light SE wind. Sunday night...VFR, lowering to MVFR. Light E wind. Monday...MVFR, possibly lowering to IFR late. E wind becoming SE. && .MARINE... NEAR TERM: Winds and seas remain below small craft levels today and tonight. Patchy fog will reduce visibilities over the outer waters at times today. SHORT TERM: Seas may approach 5 ft Tuesday and build up to 10 ft Tuesday night in response to low pressure moving through. Otherwise, wind and seas should be below SCA through Monday. A bit of light mist or patchy fog may be over the waters as a result of humid air moving over the cooler waters early next week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Buster/LaFlash Short Term...Bloomer Long Term...Bloomer Aviation...Buster/LaFlash/Bloomer Marine...Buster/LaFlash/Bloomer
Hazardous weather outlook, May 23, 12:51 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1251 PM EDT Thu May 23 2024 MEZ001>006-010-011-015>017-029>032-241700- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 1251 PM EDT Thu May 23 2024 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-241700- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1251 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 23, 1:00 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
100 PM EDT Thu May 23 2024
MEZ010-231745-
Central Piscataquis ME-
100 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PISCATAQUIS COUNTY
THROUGH 145 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Greenville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenville, Kokadjo, Frenchtown, Beaver Cove, Lily Bay, and Spencer
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Moosehead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Maine...and north central Maine.
&&
LAT...LON 4555 6977 4555 6975 4557 6973 4558 6971
4561 6971 4572 6934 4548 6927 4543 6972
4552 6978 4554 6978
TIME...MOT...LOC 1659Z 246DEG 16KT 4552 6967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SinkoSpecial weather statement, May 23, 1:41 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Caribou ME
141 PM EDT Thu May 23 2024
MEZ004-010-231830-
Northern Piscataquis ME-Central Piscataquis ME-
141 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PISCATAQUIS COUNTY
THROUGH 230 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lobster Township, or 11 miles west of Ripogenus, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Katahdin, Ripogenus, Baxter State Park, and Lobster Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lobster and Chesuncook Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
north central and east central Maine.
&&
LAT...LON 4611 6891 4582 6882 4578 6882 4575 6942
4591 6950
TIME...MOT...LOC 1740Z 256DEG 24KT 4586 6941
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SinkoSpecial weather statement, May 23, 2:06 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Caribou ME
206 PM EDT Thu May 23 2024
MEZ001-002-231845-
Northeast Aroostook ME-Northwest Aroostook ME-
206 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL AROOSTOOK COUNTY
THROUGH 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Fish River Lake, or 15 miles southwest of Deboullie
Mountain, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle Lake, Portage, Ashland, Portage Lake, Fish River Lake,
Nashville Plantation, and Winterville.
This includes State Highway 11 between Portage and Winterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Maine.
&&
LAT...LON 4671 6913 4684 6913 4706 6850 4671 6838
TIME...MOT...LOC 1806Z 257DEG 31KT 4678 6903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SinkoSpecial weather statement, May 23, 2:11 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Caribou ME
211 PM EDT Thu May 23 2024
MEZ005-010-011-031-231900-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
211 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES THROUGH 300 PM EDT...
At 210 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ebeemee, or 10 miles north of Brownville Junction,
moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millinocket, Howland, East Millinocket, Medway, Ebeemee, Lake View
Plantation, Licoln Township, Enfield, Brownville, Chester, Medford,
Woodville, Maxfield, Seboeis, Ebeemee Lake, Cedar Lake, West Seboeis,
Katahdin Iron Works, Williamsburg, and Barnard.
This includes the following highways...
Interstate 95 between mile markers 221 and 246.
State Highway 11 near West Seboeis, and between East Millinocket and
Medway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern, north central and east central Maine.
&&
LAT...LON 4539 6918 4562 6907 4564 6843 4527 6855
TIME...MOT...LOC 1810Z 275DEG 26KT 4550 6903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SinkoSpecial weather statement, May 23, 2:46 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Caribou ME
246 PM EDT Thu May 23 2024
MEZ015-016-029-231930-
Interior Hancock ME-Coastal Hancock ME-Southern Penobscot ME-
246 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES THROUGH 330 PM EDT...
At 245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Thorndike to 6 miles north
of Liberty. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bangor, Ellsworth, Bucksport, Newport, Blue Hill, Brewer, Hampden,
Hermon, Dedham, Castine, Verona Island, Penobscot Township,
Orrington, Holden, Levant, Carmel, Orland, Newburgh, Surry, and
Plymouth.
This includes the following highways...
Interstate 95 between mile markers 162 and 184.
US Highway 1 near Orland.
State Highway 9 between Dixmont and Bangor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and east central Maine.
&&
LAT...LON 4440 6876 4443 6876 4438 6881 4450 6877
4463 6884 4468 6881 4470 6885 4464 6918
4489 6923 4479 6863 4441 6857 4433 6875
4434 6875 4429 6881 4430 6881 4426 6884
4431 6881
TIME...MOT...LOC 1845Z 296DEG 32KT 4485 6917 4461 6914 4447 6932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SinkoSpecial weather statement, May 23, 3:04 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
304 PM EDT Thu May 23 2024
MEZ002-005-006-231945-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
304 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES THROUGH 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking clusters of strong
thunderstorms along a line extending from 9 miles north of Dudley
Township to 6 miles northwest of Island Falls to 9 miles north of
Millinocket. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houlton, Patten, Hodgdon, Sherman, Island Falls, Bridgewater, Smyrna,
Amity, Mount Chase, Haynesville, Dudley Township, Sherman Station,
Cary Plantation, Smyrna Mills, southeastern Katahdin Woods and Waters
National Monument, Littleton, Linneus, Monticello, Oakfield, and New
Limerick.
This includes the following highways...
Interstate 95 between mile markers 259 and 304.
US Highway 1 between North Amity and Bridgewater.
State Highway 11 between Stacyville and Knowles Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern and east central Maine.
&&
LAT...LON 4587 6781 4583 6776 4578 6878 4641 6818
4647 6778 4594 6778 4592 6775
TIME...MOT...LOC 1903Z 258DEG 35KT 4638 6803 4605 6833 4579 6864
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SinkoThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:00 PM EDT | Special Weather Statement | CAR | Somerset | 45 min |
| May 23, 1:37 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 38 min |
| May 23, 1:41 PM EDT | Special Weather Statement | CAR | Piscataquis | 49 min |
| May 23, 2:06 PM EDT | Special Weather Statement | CAR | Aroostook | 39 min |
| May 23, 2:11 PM EDT | Special Weather Statement | CAR | Penobscot | 49 min |
| May 23, 2:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| May 23, 2:46 PM EDT | Special Weather Statement | CAR | Waldo | 44 min |
| May 23, 2:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| May 23, 3:04 PM EDT | Special Weather Statement | CAR | 41 min | |
| May 23, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 16 min |
| May 23, 3:24 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 51 min |
| May 23, 3:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
Nearby
Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.